Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 28, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Oct 12, 2023, 2:00 AM CDT for 24 counties in Kansas. It took effect at Oct 12, 2023, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2023, 2:00 AM CDT (07:00 UTC)
- In effect from
- Oct 12, 2023, 12:00 PM CDT
- Expired
- Oct 12, 2023, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
All 24 counties
Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
046 WWUS83 KDDC 120700 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 200 AM CDT Thu Oct 12 2023 KSZ030-031-043>046-061>065-074>080-084>089-130000- /O.UPG.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/ /O.NEW.KDDC.FW.W.0028.231012T1700Z-231013T0000Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton- Stevens-Seward-Meade-Clark-Comanche- 200 AM CDT Thu Oct 12 2023 /100 AM MDT Thu Oct 12 2023/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST KANSAS... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CDT /11 AM MDT/ today to 7 PM CDT /6 PM MDT/ this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark and Fire Weather Zone 089 Comanche. * WINDS...Southwest to west 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...Conditions will be favorable for rapid rates of fire growth and spread today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
1 follow-up statement
891 WWUS83 KDDC 122342 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 642 PM CDT Thu Oct 12 2023 ...Fire Danger Gradually Diminishing Thursday Evening... KSZ030-031-043>046-061>065-074>080-084>089-130045- /O.EXP.KDDC.FW.W.0028.000000T0000Z-231013T0000Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton- Stevens-Seward-Meade-Clark-Comanche- 642 PM CDT Thu Oct 12 2023 /542 PM MDT Thu Oct 12 2023/ ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST KANSAS... As of 6:40 pm CDT, red flag conditions continued at Elkhart, Hugoton, Liberal and Medicine Lodge and other locations. Winds will remain elevated and gusty through tonight, and trend northwest behind a passing cold front. Relative humidity is expected to climb back above 15% over the next 1-2 hours as temperatures cool. The red flag warning will be allowed to expire on schedule at 7 pm CDT. Fire danger will remain elevated tonight through Friday with strong northwest winds expected. $$ Turner For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 11, 11:00 PM CDT, 3 hours earlier.
Area forecast discussion, Oct 11, 11:00 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Dodge City KS 1100 PM CDT Wed Oct 11 2023 ...updated aviation... .UPDATE... Issued at 735 PM CDT Wed Oct 11 2023 Evening surface analysis outlined a dryline draped over SW KS, which also showed up on infrared satellite imagery near US 83. Dewpoints were in the 30s and 40s west of the dryline, with 50s and lower 60s east of it. Strong closed cyclone over the northern Great Basin currently will move quickly to near Cheyenne, Wyoming 7 am Thursday, and into central Nebraska Thursday evening. This is a classic synoptic dryslot for SW KS, and the short term forecast is dry (pops < 15%). South winds will remain elevated tonight, in response to a strong low level jet and cyclogenesis north of SW KS. Winds will gust 20-25 mph all night, deterring radiational cooling, with temperatures struggling to get below 60 for central and eastern zones through Thursday morning. Increased wind/wind gust grids to the 90%ile NBM Thursday through Friday. Southwest winds will be strong Thursday afternoon behind the surging dryline, with 18z MAV forecasting sustained 30 mph winds at DDC at 4 pm. Regarding fire weather watch Thursday, updated grids support a red flag warning for much of SW KS. Temperature gradient will be substantial at peak heating, ranging from near 70 northwest to near 90 southeast. Cold front will race through Thursday evening, with intense northwest winds beginning Friday morning. High wind criteria (gusts 58+ mph) appear most likely across the northwest zones and along US 83. && .SHORT TERM...(This evening through Thursday night) Issued at 215 PM CDT Wed Oct 11 2023 WV imagery indicates an upper level trough of low pressure sliding east-southeast through the Pacific Northwest. Near the surface, a strong lee side trough of low pressure is anchored in eastern Colorado. Minimal chances (generally less than 20%) at best exist for rain showers across portions of west central and central Kansas late Thursday as a broad scale upper level trough turns east through the Great Basin tonight, then developing into a closed low as it transitions the northern Colorado Rockies into the high plains of northeast Colorado. Near the surface, low pressure developing in northeast Colorado in response to the approaching system tonight will deepen as it begins to lift northeast into southwest Nebraska Thursday. Meanwhile, an attendant dryline is projected to advance east through southwest Kansas, limiting instability and essentially dryslotting much of the forecast area, fitting with the NBMv4.1 showing only a 10% probability of 12-hr QPF exceeding 0.1 of an inch painted across a very slim portion of our most eastern zones in central/south central Kansas. Well above normal temperatures are to be expected tonight as prevailing southerlies continue to pull slightly warmer air into southwest/central Kansas. Look for lows generally down into the 50s(F) across west central Kansas and extreme southwest Kansas to the 60s(F) in south central Kansas. A wide range of temperatures remain forecast for Thursday, particularly dependent on the timing of a cold front projected to push through western Kansas by Thursday evening. Well above normal temperatures are still expected across south central Kansas where there remains a 80-90% probability that highs exceed 80F. Highs may struggle to reach the 70s(F) farther west in west central Kansas. .LONG TERM...(Friday through Wednesday) Issued at 215 PM CDT Wed Oct 11 2023 A relatively drier pattern remains in the forecast over the weekend and into the early part of next week as medium range ensembles indicate a strong upper low exiting east through the Upper Midwest Friday while weak ridging aloft begins to build in across Intermountain West, then further amplifying in place through at least Sunday. The main focus will be on the potential for strong to high winds Friday. A strong cold front associated with a deepening surface low lifting northeast into southwest Nebraska is projected to sweep southeast through western Kansas Thursday night, giving way to a tight pressure gradient developing across western Kansas Friday as the low shifts farther east into eastern Nebraska. As a result, strong gusty northwest winds are forecast during the day with the NBMv4.1 showing a 50-70% probability of 24-hr wind gusts exceeding 55mph across portions of west central and central Kansas. A High Wind Watch remains in effect for Friday Below normal temperatures are forecast early in the period as much cooler spreads through western Kansas, lowering H85 temperatures well below 10C across much of central and southwest Kansas. The SREF Ensemble Mean indicates afternoon highs Friday ranging from the mid/upper 50s(F) in west central Kansas to the lower/mid 60s(F) in south central Kansas. Similar temperatures are expected Saturday as surface high pressure building in across the Dakotas extends farther south into the high plains of western Kansas, reinforcing the colder air mass with H85 temperatures already in the single digits(C) dropping closer to 0C. The NBMv4.1 shows a 50-70% probability of temperatures dropping slightly below freezing in west central Kansas early Saturday morning. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1111 PM CDT Wed Oct 11 2023 A few things of concern during this TAF pd: LLWS: A strong LLJ of 50 kt will keep winds strong through the overnight period. LLWS is expected across the terminals through the early morning. CIGS: MVFR stratus is possible across KHYS this morning. Improvement back to VFR is expected for KHYS as the morning continues and the stratus erodes. VFR conditions are expected elsewhere. WINDS: Very strong SW to W winds of 25 to 30 kt expected today across the terminals. Gusts of 35 to 40 kt are also expected. A cold front will start to approach the terminals this evening with winds becoming NW. Very strong NW winds expected Friday outside of the TAF pd. && .FIRE WEATHER... Issued at 230 PM CDT Wed Oct 11 2023 A developing surface low in northeast Colorado tonight is projected to lift northeast into southwest Nebraska Thursday as a strong upper level system approaches from the northwest. Meanwhile, an attendant dryline to the surface low is expected to push east through much of west central/southwest Kansas through late afternoon, allowing much drier air to fill in behind it...and with peak heating during the afternoon result in low relative humidity values down around 10 to 20%. Meanwhile, the strengthening surface low lifting into southwest Nebraska will create a tight pressure gradient across western Kansas, resulting in gusty winds with stronger winds aloft mixing down with increased daytime heating. A Fire Weather Watch has been issued for all of southwest Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 84 44 58 / 0 0 0 0 GCK 54 77 42 56 / 0 0 0 0 EHA 54 79 41 63 / 0 0 0 0 LBL 55 83 42 60 / 0 0 0 0 HYS 61 82 44 56 / 0 10 10 0 P28 64 90 50 66 / 0 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ030-031-043>046-061>065-074>080-084>089. High Wind Watch from Thursday evening through Friday afternoon for KSZ030-031-043>045. && UPDATE...Turner SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Sugden FIRE WEATHER...JJohnson
Hazardous weather outlook, Oct 11, 4:35 AM CDT, 21 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 435 AM CDT Wed Oct 11 2023 KSZ030-031-043>046-061>066-074>081-084>090-120945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 435 AM CDT Wed Oct 11 2023 /335 AM MDT Wed Oct 11 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Critical fire weather conditions are predicted this afternoon across extreme southwest Kansas. See the latest fire weather message (TOPRFWDDC) for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong northwest winds are expected late Thursday night and through the morning Friday. Wind gusts are forecast to reach 50 to 55 miles per hour, especially along the I-70 corridor. Critical fire weather conditions are forecast for Thursday afternoon across much of southwestern Kansas. See the latest fire weather message (TOPRFWDDC) for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 2:07 AM CDT | High Wind Warning | DDC | Ellis, Finney, Ford, Gray, Hamilton, Hodgeman and 7 more | 38 hr |
| Oct 12, 5:14 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush, Trego | 61 min |
| Oct 12, 6:26 PM CDT | Special Weather Statement | DDC | Ellis, Rush | 34 min |
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.